Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001
Marié et al1 reported a classic case of nitrous oxide–induced myelopathy. Neurological impairment in cobalamin deficiency is well known; however, the authors seem to ignore the fact that folate deficiency, previously considered free of neurological consequences, is also associated with psychic and mental deterioration, neuropathy, and even spinal cord syndromes similar to those observed in cobalamin deficiency.2- 4 Furthermore, a significant decrease in serum folate levels has been observed in patients exposed to nitrous oxide anesthesia.5 This was further substantiated in a recently performed study in which the long-term effects of nitrous oxide anesthesia on serum levels of cobalamin and folate and on neurological status were examined in an elderly population.6 The results indicated that in patients with preanesthetic low or borderline red cell folate levels (subclinical folate deficiency)—constituting 10% of this elderly population—nitrous oxide induced neurological signs and symptoms. Therefore, it is very likely that nitrous oxide–induced neurological disorders are indeed underestimated. Consequently, we recommend careful clinical assessment of elderly patients 1 month after exposure to nitrous oxide anesthesia.
Deleu D, Hanssens Y, Louon A. Nitrous Oxide–Induced Cobalamin Deficiency. Arch Neurol. 2001;58(1):134-135. doi: